Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Alternating links and left-orderability


Author: Joshua Evan Greene
Journal: Proc. Amer. Math. Soc. 146 (2018), 2707-2709
MSC (2010): Primary 57M05, 57M25
DOI: https://doi.org/10.1090/proc/13704
Published electronically: March 9, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L \subset S^3$ denote an alternating link and $ \Sigma (L)$ its branched double-cover. We give a short proof of the fact that the fundamental group of $ \Sigma (L)$ admits a left-ordering iff $ L$ is an unlink. This result is originally due to Boyer-Gordon-Watson.


References [Enhancements On Off] (What's this?)

  • [1] Steven Boyer, Cameron McA. Gordon, and Liam Watson, On L-spaces and left-orderable fundamental groups, Math. Ann. 356 (2013), no. 4, 1213-1245. MR 3072799, https://doi.org/10.1007/s00208-012-0852-7
  • [2] Adam Clay, Tye Lidman, and Liam Watson, Graph manifolds, left-orderability and amalgamation, Algebr. Geom. Topol. 13 (2013), no. 4, 2347-2368. MR 3073920, https://doi.org/10.2140/agt.2013.13.2347
  • [3] Adam Clay and Liam Watson, On cabled knots, Dehn surgery, and left-orderable fundamental groups, Math. Res. Lett. 18 (2011), no. 6, 1085-1095. MR 2915469, https://doi.org/10.4310/MRL.2011.v18.n6.a4
  • [4] Adam Clay and Liam Watson, Left-orderable fundamental groups and Dehn surgery, Int. Math. Res. Not. IMRN 12 (2013), 2862-2890. MR 3071667
  • [5] Joshua Evan Greene, A spanning tree model for the Heegaard Floer homology of a branched double-cover, J. Topol. 6 (2013), no. 2, 525-567. MR 3065184, https://doi.org/10.1112/jtopol/jtt007
  • [6] Joshua Evan Greene and Adam Simon Levine, Strong Heegaard diagrams and strong L-spaces, Algebr. Geom. Topol. 16 (2016), no. 6, 3167-3208. MR 3584256, https://doi.org/10.2140/agt.2016.16.3167
  • [7] Tetsuya Ito, Non-left-orderable double branched coverings, Algebr. Geom. Topol. 13 (2013), no. 4, 1937-1965. MR 3073904, https://doi.org/10.2140/agt.2013.13.1937
  • [8] Adam Simon Levine and Sam Lewallen, Strong L-spaces and left-orderability, Math. Res. Lett. 19 (2012), no. 6, 1237-1244. MR 3091604, https://doi.org/10.4310/MRL.2012.v19.n6.a5
  • [9] Yu Li and Liam Watson, Genus one open books with non-left-orderable fundamental group, Proc. Amer. Math. Soc. 142 (2014), no. 4, 1425-1435. MR 3162262, https://doi.org/10.1090/S0002-9939-2014-11847-8
  • [10] Peter Ozsváth and Zoltán Szabó, On the Heegaard Floer homology of branched double-covers, Adv. Math. 194 (2005), no. 1, 1-33. MR 2141852, https://doi.org/10.1016/j.aim.2004.05.008
  • [11] Thomas Peters,
    On L-spaces and non left-orderable 3-manifold groups,
    arXiv:0903.4495, 2009.
  • [12] A. A. Vinogradov, On the free product of ordered groups, Mat. Sbornik N.S. 25(67) (1949), 163-168 (Russian). MR 0031482

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M05, 57M25

Retrieve articles in all journals with MSC (2010): 57M05, 57M25


Additional Information

Joshua Evan Greene
Affiliation: Department of Mathematics, Boston College, Chestnut Hill, Massachusetts 02467
Email: joshua.greene@bc.edu

DOI: https://doi.org/10.1090/proc/13704
Received by editor(s): February 13, 2017
Received by editor(s) in revised form: February 17, 2017
Published electronically: March 9, 2018
Additional Notes: This work was supported by NSF CAREER Award DMS-1455132 and an Alfred P. Sloan Research Fellowship.
Communicated by: David Futer
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society